Kansas, 2023

Damaging Winds in Kansas, August 13, 2023

August 13, 2023 · NWS TOP · 7 events in 3 counties and zones

One supercell storm tracked through several counties producing damaging wind and a funnel cloud during the evening of 8/13.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

One supercell storm tracked through several counties producing damaging wind and a funnel cloud during the evening of 8/13.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 13, 2:11 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 13, 2:11 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
311 PM CDT Sun Aug 13 2023

.DISCUSSION...
Issued at 311 PM CDT Sun Aug 13 2023

Key Points:

- Strong to severe storms possible this afternoon/evening.

- Cooler to begin the work week before warming up into the weekend.

A trough currently over the Dakotas continues its southeastward
progression this afternoon with an associated surface cold front
located across central/eastern Nebraska into western Kansas.
Isentropic ascent has led to persistent warm-advection showers
and storms this morning and into the afternoon which has limited
destabilization of the atmosphere for the most part. Skies are
beginning to clear across the area, but the degree of
destabilization that will occur remains uncertain especially with
eastward extent. To add to the complexity, several outflow
boundaries remain parked across the area along with a warm
front/differential heating boundary encroaching on the I-35
corridor. These boundaries are leading to localized areas of
convergence seen in satellite by areas of agitated CU.
Redevelopment is possible along these boundaries given the mostly
uncapped environment and increasing instability. Hodographs are
elongated, but mainly straight in nature, so damaging wind gusts
and large hail look to be the main threats. Storm interactions
with remaining boundaries could locally enhance storm-relative
vorticity and lead to a brief spin-up, but this appears to be a
low probability. Additional convection is expected along the cold
front, but lesser CAPE in this area leads to uncertainty in how
robust convection will be and how much of the forecast area will
be impacted. Best chances for severe storms will be if storms
congeal into bowing/line segments with damaging winds being the
main hazard. While the flooding risk appears low considering the
progressive nature of storms, PWATS around 2" could lead to
isolated flooding if one area is impacted by several rounds of
storms.

Any storms clear the area overnight as northwest flow ushers in
cooler and drier air to begin the work week. Breezy northwest winds
on Monday will keep temperatures in the 70s to low 80s. Some
guidance indicates stratus building into northeast Kansas during the
daytime hours which could keep temperatures cooler depending on how
far southwest these clouds reach. A surface ridge builds overhead
for Tuesday and shifts east of the area for the middle of the week
allowing for the return of WAA and climbing temperatures into the
weekend; highs are forecast to be in the triple digits again
Saturday and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1240 PM CDT Sun Aug 13 2023

Showers and a few storms have persisted into this afternoon and
have complicated the forecast for any additional storms this
afternoon/evening. Confidence has lowered in TS impacting sites
later today; have included VCTS, but there is a chance storms
remain away from terminals. Winds shift to the north-northwest and
strengthen behind a front this evening and into Monday. Some
guidance indicates a MVFR stratus deck building in Monday morning,
but confidence is too low for inclusion.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Flanagan
AVIATION...Flanagan
Hazardous weather outlook, Aug 13, 2:13 PM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Topeka KS
313 PM CDT Sun Aug 13 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-142015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
313 PM CDT Sun Aug 13 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Strong to severe storms are possible this afternoon and evening with
damaging wind gusts and large hail being the main threats. There is a
low chance for an isolated tornado as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Aug 13, 3:37 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
437 PM CDT Sun Aug 13 2023

KSZ035-132200-
Dickinson-
437 PM CDT Sun Aug 13 2023

...A strong thunderstorm will impact portions of southeastern
Dickinson County through 500 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Tampa, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Herington and Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3861 9728 3872 9721 3872 9693 3861 9693
TIME...MOT...LOC 2137Z 279DEG 18KT 3863 9718

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 13, 3:55 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
455 PM CDT Sun Aug 13 2023

KSZ035-037-132245-
Dickinson-Morris-
455 PM CDT Sun Aug 13 2023

...A strong thunderstorm will impact portions of southeastern
Dickinson and southwestern Morris Counties through 545 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ramona, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Herington, Wilsey and Burdick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3861 9693 3861 9708 3870 9703 3869 9656
      3852 9659 3852 9693
TIME...MOT...LOC 2155Z 280DEG 26KT 3861 9702

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

The radar

The Topeka radar (KTWX), 72 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Morris

When
August 13, 4:13 PM CST to 4:14 PM CST
Where
Morris County, 1.08 mi W of Burdick
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.570, -96.850

Report of a 6 inch tree limb down.

Funnel Cloud, Lyon

When
August 13, 5:32 PM CST to 5:33 PM CST
Where
Lyon County, 3.62 mi SSE of Olpe
Reported by
Emergency Manager
Coordinates
38.220, -96.150

Reported by a trained spotter and the emergency manager at road 40 and highway 99 south of Olpe. The funnel lasted briefly before lifting.

Thunderstorm Wind, Coffey

When
August 13, 6:01 PM CST to 6:02 PM CST
Where
Coffey County, 4.15 mi N of Gridley
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.160, -95.880

Report of a large 120 year old tree uprooted and an electric pole snapped.

Thunderstorm Wind, Coffey

When
August 13, 6:01 PM CST to 6:02 PM CST
Where
Coffey County, 4.82 mi ESE of Gridley
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.070, -95.800

Numerous 6 inch or greater tree limbs down throughout the town. Power lines down and hanging on some homes.

Thunderstorm Wind, Coffey

When
August 13, 6:10 PM CST to 6:11 PM CST
Where
Coffey County, 4.45 mi SSW of Burlington
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
38.140, -95.780

Measured on a personal weather station.

Thunderstorm Wind, Coffey

When
August 13, 6:10 PM CST to 6:11 PM CST
Where
Coffey County, 1.29 mi WSW of Burlington
Measured
64 kt (74 mph) estimated gust
Reported by
Public
Coordinates
38.190, -95.770

Measured on a personal weather station.

Thunderstorm Wind, Coffey

When
August 13, 6:17 PM CST to 6:18 PM CST
Where
Coffey County, 2.72 mi W of Le Roy
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.080, -95.680

Estimated winds gusts of 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135972, 1135973, 1135976, 1135980, 1135977, 1135979, 1135978.